Hail, Brown
- When
- May 6, 4:30 PM CST
- Where
- Brown County, 1.23 mi SW of Ainsworth
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.540, -99.870
Quarter size hail was reported on the southwest side of Ainsworth.
Two areas of isolated thunderstorms developed over the northern panhandle and northeastern Colorado during the early afternoon hours of May 6th. As this activity transitioned east, it became severe over north central and southwestern Nebraska during the late afternoon and evening hours of May 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Two areas of isolated thunderstorms developed over the northern panhandle and northeastern Colorado during the early afternoon hours of May 6th. As this activity transitioned east, it became severe over north central and southwestern Nebraska during the late afternoon and evening hours of May 6th. Hail up to 3 inches in diameter and thunderstorm wind gusts to 60 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 2:52 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 352 PM CDT Sat May 6 2023 .SYNOPSIS... Issued at 351 PM CDT Sat May 6 2023 Key Messages: -The synoptic pattern for the next 7 days favors above normal temperatures both day and night. Those who started gardens early should not need to worry about a killing frost or freeze. -The active pattern remains favorable for periodic thunderstorm development. Mid-week looks increasingly favorable for severe storms. -Deep moisture returns mid-week which may lead to excessive rainfall in places. && .SHORT TERM...(This evening through Sunday night) Issued at 351 PM CDT Sat May 6 2023 A middle- and upper-level trough axis extending from the western Great Basin northward into the PAC NW will largely remain in check tonight and tomorrow. This presents a fetch of southwest flow across the High Plains that is largely broad and somewhat dynamically enhanced. Within the sub-synoptic scale, there is evidence of a vort max that is currently analyzed over north central Wyoming. The latest 12z guidance indicates this feature moving northeast into the Black Hills and Northwest SDAK this afternoon. Despite light low-level flow early today, TD/s have largely held in the lower to mid 50s across the entirety of the CWA, though these values are indicated to decrease markedly as a westerly push ushers in drier continental air from the Rockies this afternoon. PWATS range from a half inch across our west to areas exceeding three- quarters of an inch across much of the Sandhills and north central Nebraska. The forcing associated with the aforementioned vort max is already promoting showers and thunderstorm development across SW Neb, Pine Ridge, and elevated terrain of Sheridan County. CAMs only loosely have a handle on the situation in that they did develop storms, but are late to the convective party as the storms have already developed. This presents lower confidence going forward on how the situation will evolve. That all being said, latest mesoanalysis suggests a fair amount of instability already in place with sufficiently steep low - and mid-level lapse rates for marginally severe hail as the storms move off to the east and the atmosphere further destabilizes. The best chance of seeing a strong or marginally severe storm would be generally north of Highway 2 and North Central Nebraska where shear increases later this afternoon and evening. Further South across SW Neb, the main concern would be TS outflow as there is greater DCAPE. It should be noted that the CSU-ML severe probabilities have low end probs of severe hail generally east of Highway 83 and north of Highway 2 this afternoon and evening, generally where SPC's marginal risk resides. We included a slight chance mention of thunderstorms this evening and overnight over a good portion of Southwest Nebraska northeast through our North Central zones. The inclusion was mainly based off of the recent CAMs and Nam-Nest, though the reason they both generate precipitation for differing reasons. The Nam-Nest is the most bullish focusing the precipitation along an area of mid-level FGEN. The CSU-ML once again highlights the potential of severe storms on Sunday, though the greatest chances are east of the forecast area where an elevated risk is now in place. Ample instability will reside along our eastern periphery with deep moisture. Unfortunately the latest guidance is all over the place on the potential convection for the LBF CWA, thus slight chance to low end chance wording was maintained through much of the afternoon and overnight. Otherwise we will need to monitor portions of southwest Nebraska for fog development overnight as moisture will be in place and the BL cools. Spread in the NBM members with temperatures tonight and Sunday is manageable, thus we varied very little from the previous forecast. Expect lows tonight mainly in the 40s with highs back in the mid to upper 70s on Sunday. .LONG TERM...(Monday through Saturday) Issued at 351 PM CDT Sat May 6 2023 Next week looks to continue to be unsettled as the region remains under the influence of southwesterly flow aloft. The airmass varies little, so confidence is strong in temperatures remaining largely in the 70s for highs with lows mainly in the 40s. There is some variance in daytimes highs mid-week with the NBM members showing as much as a ten degree spread /80-90 degrees/ for highs on Wednesday, though lows throughout the week are generally within a 5 degree spread or less. Convection chances continue through the week with the possibility of severe weather nearly each afternoon/evening. Focusing in on mid- week, the western CONUS trough deepens and begins to slowly advance eastward atop the Great Basin. Deep moisture returns across the Plains with ESAT table /ECMWF and NAEFS/ showing ensemble probabilities of specific humidity and PWATS in excess of 90% over much of the area. Even greater, both highlight standard anomalies PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be a concern. Additional, severe probs continue to increase mid-week. Tuesday and Thursday the ML CSU severe probabilities of 0.05 are noted over portions of the CWA with higher probabilities /0.15/ on Wednesday. The overall synoptic pattern is in strong agreement, but as expected, the sub-synoptic pattern and eventual convective development is still somewhat muddled next week. Confidence is high in the continued unsettled pattern, but continue to monitor as the daily impacts become apparent. Late week the trough looks to stall and take on a negative tilt over central/northern Rockies, which would lead to the continued unsettled pattern for the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat May 6 2023 VFR conditions will prevail across all of western and north central Nebraska through tonight. Isolated thunderstorms will be possible this afternoon across northern Nebraska. Winds will generally be from the west at 5 to 15 kts through this afternoon then light and variable tonight. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Jacobs SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Sat May 6 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight. A couple of stronger storms containing gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for thunderstorms expands across much of western Nebraska on Sunday afternoon into the early overnight hours. A couple of storms could become severe. The primary threats will be large hail and damaging winds. Thunderstorm chances persist into next week across much of western and north central Nebraska. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
Special Weather Statement
National Weather Service North Platte NE
341 PM CDT Sat May 6 2023
NEZ005-094-062200-
Eastern Cherry NE-Western Cherry NE-
341 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of central Cherry
County through 500 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Merritt Reservoir, or 36 miles southwest of Valentine,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and
Anderson Bridge State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 177 and 178.
Highway 97 between mile markers 93 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4236 10121 4271 10130 4294 10090 4251 10061
TIME...MOT...LOC 2041Z 248DEG 16KT 4259 10114
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
442 PM CDT Sat May 6 2023
NEZ005-006-008-009-062230-
Brown NE-Eastern Cherry NE-Rock NE-Keya Paha NE-
442 PM CDT Sat May 6 2023
...Strong thunderstorms will impact portions of northeastern Cherry,
west central Rock, northern Brown and western Keya Paha Counties
through 530 PM CDT...
At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleburg to 13 miles southeast of
Valentine to near Valentine National Wildlife Refuge. Movement was
east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ainsworth, Springview, Long Pine, Johnstown, Norden, Wood Lake,
Bobcat State Wildlife Management Area, Meadville, North River Trail,
Sparks, Keller Park State Recreation Area, Thomas Creek State
Wildlife Management Area, Smith Falls State Park, Pine Glen State
Wildlife Refuge and Antelope Peak.
This includes the following highways...
Highway 183 between mile markers 194 and 225.
Highway 20 between mile markers 209 and 253.
Highway 83 between mile markers 181 and 189.
Highway 12 between mile markers 8 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4246 9965 4242 10064 4273 10041 4300 10047
4300 9963
TIME...MOT...LOC 2142Z 256DEG 32KT 4301 10040 4274 10034 4250 10052
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
444 PM CDT Sat May 6 2023
NEZ035-036-057-059-062230-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
444 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southeastern Arthur,
northeastern Keith, northwestern Lincoln and southwestern McPherson
Counties through 530 PM CDT/430 PM MDT/...
At 443 PM CDT/343 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kingsley Dam, or 8 miles north of Ogallala, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogallala, Keystone, Kingsley Dam, Big Bald Hill, Bucktail Lake,
Nevens and Broganville.
This includes the following highways...
Highway 61 between mile markers 90 and 106.
Highway 92 between mile markers 134 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 10172 4130 10180 4155 10135 4122 10114
TIME...MOT...LOC 2143Z 250DEG 21KT 4125 10167
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
455 PM CDT Sat May 6 2023
NEZ070-071-062245-
Frontier NE-Hayes NE-
455 PM CDT Sat May 6 2023
...Brief Landspout Tornado Sighted...
At 450 PM CDT, the public reported a landspout tornado with a
thunderstorm just east of Hayes Center. This storm may produce
additional brief land spouts but any landspouts which develop are
expected to pose a limited threat.
Locations impacted include...
Curtis, Moorefield, Stockville, Maywood, Quick and Dancing Leaf Earth
Lodge.
This includes Highway 83 between mile markers 31 and 48.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4055 10099 4070 10054 4070 10034 4045 10021
4038 10092
SporerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 1 SSW HAYES CENTER 40.50N 101.02W
05/06/2023 HAYES NE PUBLIC
PUBLIC REPORTS BRIEF LAND SPOUT NEAR HAYES
CENTER.
&&
AVSpecial Weather Statement
National Weather Service North Platte NE
529 PM CDT Sat May 6 2023
NEZ024-025-035-036-062315-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-
529 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of east central Arthur,
southeastern Hooker, central McPherson and southwestern Thomas
Counties through 615 PM CDT/515 PM MDT/...
At 528 PM CDT/428 PM MDT/, Doppler radar was tracking a strong
thunderstorm capable of producing a landspout 15 miles southeast of
Swan Lake, or 19 miles east of Arthur, moving northeast at 35 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Tryon, Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail,
Schnick Lake and Shimmons Lake.
This includes the following highways...
Highway 92 between mile markers 178 and 204.
Highway 97 between mile markers 32 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4141 10135 4157 10147 4188 10095 4163 10072
TIME...MOT...LOC 2228Z 240DEG 30KT 4153 10132
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerThe North Platte radar (KLNX), 87 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported on the southwest side of Ainsworth.
Golf ball to ping pong ball sized hail was reported at this location.
Public reports three inch diameter hail along with quarter and golf ball sized hail at this location. Two inches of hail accumulation was reported as well.
Quarter sized hail reported near mile marker 161 on highway 83.
Estimated wind gust of 60 MPH at this location.
Nickle to quarter sized hail reported at this location.
Penny sized hail reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096544, 1096545, 1096546, 1096547, 1096548, 1096549, 1096550, 1096551.